Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 9, NWS Newport/Morehead City, NC

June 4, 2007Beaufort County, Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 4, 2007, 5:24 PM EDT for Beaufort County, Pitt County, North Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2007, 5:24 PM EDT (21:24 UTC)
Expired
Jun 4, 2007, 6:15 PM EDT
In force
51 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

Counties Beaufort County, NC, Pitt County, NC

The radar

The Morehead City radar (KMHX), 80 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2007-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2007-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1259 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 042124
SVRMHX
NCC013-147-042215-
/O.NEW.KMHX.SV.W.0009.070604T2124Z-070604T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
524 PM EDT MON JUN 4 2007

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEAUFORT COUNTY IN EASTERN NORTH CAROLINA...
  THIS INCLUDES THE CITIES OF...WASHINGTON...RIVER ROAD...
  PITT COUNTY IN EASTERN NORTH CAROLINA...

* UNTIL 615 PM EDT

* AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES SOUTHWEST OF WASHINGTON...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTH OF WASHINGTON BY 540 PM EDT...
  RIVER ROAD BY 545 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3553 7729 3535 7727 3536 7662 3563 7667

$$
2 follow-up statements
000 
WWUS52 KMHX 042139
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
539 PM EDT MON JUN 4 2007

NCC147-042149-
/O.CAN.KMHX.SV.W.0009.000000T0000Z-070604T2215Z/
PITT NC-
539 PM EDT MON JUN 4 2007

...THE SEVERE THUNDERSTORM WARNING FOR PITT COUNTY IS CANCELLED...

LAT...LON 3536 7665 3539 7663 3542 7670 3541 7677
      3550 7701 3549 7703 3543 7697 3542 7684
      3536 7670 3536 7709 3542 7718 3552 7717
      3557 7709 3563 7666 3540 7662

$$

NCC013-042215-
/O.CON.KMHX.SV.W.0009.000000T0000Z-070604T2215Z/
BEAUFORT NC-
539 PM EDT MON JUN 4 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR BEAUFORT COUNTY...

AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
CHOCOWINITY...OR ABOUT 6 MILES SOUTHWEST OF RIVER ROAD...MOVING EAST
AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WASHINGTON PARK AND 6 MILES SOUTH OF WASHINGTON BY 545 PM EDT...
  RIVER ROAD BY 550 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3536 7665 3539 7663 3542 7670 3541 7677
      3550 7701 3549 7703 3543 7697 3542 7684
      3536 7670 3536 7709 3542 7718 3552 7717
      3557 7709 3563 7666 3540 7662

$$

8
000 
WWUS52 KMHX 042155
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
553 PM EDT MON JUN 4 2007

NCC013-042215-
/O.CON.KMHX.SV.W.0009.000000T0000Z-070604T2215Z/
BEAUFORT NC-
553 PM EDT MON JUN 4 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR BEAUFORT COUNTY...

AT 551 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED NEAR RIVER ROAD...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PINETOWN AND TERRA CEIA BY 615 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3536 7665 3539 7663 3542 7670 3541 7677
      3550 7701 3549 7703 3543 7697 3542 7684
      3536 7670 3536 7709 3542 7718 3552 7717
      3557 7709 3563 7666 3540 7662

$$

8

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:49 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 4, 2:49 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
249 PM EDT MON JUN 4 2007

.SYNOPSIS...
A WEAK BACKDOOR COLDFRONT WILL DROP SOUTH ACROSS EASTERN NORTH CAROLINA
LATE TUESDAY EVENING AND TUESDAY NIGHT. THE FRONT WILL STALL JUST
SOUTH OF THE AREA WEDNESDAY. WEAK HIGH PRESSURE WILL BUILD ALONG THE
MID-ATLANTIC COAST THURSDAY INTO FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SOME INSTABILITY ACROSS EASTERN NORTH CAROLINA WITH SW FLOW AND
DEWPOINTS IN THE 60S. A COUPLE OF ISOLATED SHOWERS ACROSS THE
EASTERN PIEDMONT AHEAD OF LEE SIDE TROUGH OVER THE CENTRAL
PIEDMONT REGION. SOME OF THESE SHOWERS/TSTMS MAY CLIP OUR FAR
NORTHWESTERN COUNTIES AND WILL HAVE SLGT CHC POPS IN THESE AREAS
THRU THE EVENING HOURS. OVERNIGHT MINS SHOULD RANGE BETWEEN 68 AND
73.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
WEAK BACKDOOR FRONT TO CROSS THE CWA DURING THE OVERNIGHT TUESDAY
NIGHT. WILL INCLUDE SLGT CHC POPS FOR A BROKEN LINE OF WIDELY
SCATTERED SHOWERS OR TSTMS. TEMPS COOL ABOUT 6 TO 8 DEGREES BEHIND
THE FRONTAL BOUNDARY ON WEDNESDAY. ANTICIPATE ENOUGH MOISTURE FOR
A SLGT CHC OF SHOWERS/TSTMS ALONG THE SEABREEZE WEDS AFTERNOON.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
START OFF THE PERIOD UNDER INFLUENCE OF HIGH PRESSURE...WESTERLY
FLOW ALOFT AND UPPER LVL RIDGE WILL LEAD TO HOT AND HUMID
CONDITIONS THROUGH THE WEEKEND. HIGHS TEMPS IN THE LOW/MID 90S
INLAND...MID/UPPER 80S ALONG THE COAST WITH DEWPOINTS AROUND 70.
ITS OFFICIALLY GOING TO FEEL LIKE SUMMER. HAVE LEFT PRECIP OUT OF
THE FORECAST UNTIL SATURDAY AFTERNOON. HPC HAS FORECASTED FRONT
STALLED JUST NORTH OF THE CWA SUNDAY INTO MONDAY. SO HAVE ADDED
SLIGHT CHANCE POPS (20 OR LESS) THROUGH MONDAY.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR TO PERSIST THROUGH THE NEXT 24 HOURS. ANY SHOWERS/TSTMS WILL
BE ISOLATED. OUTLOOK IS FOR MAINLY VFR THROUGH THE WEEK.

&&

.MARINE...
GFS AND NAM ARE IN GOOD AGREEMENT THROUGH THE SHORT TERM PERIOD WITH
THE NAM WIND SPEEDS JUST A BIT HIGHER SO WENT WITH A BLEND. WEST TO
SOUTHWEST FLOW PREDOMINATES ACROSS THE AREA THIS AFTERNOON AND WILL
CONTINUE THROUGH TUESDAY EVENING. WILL CONTINUE SMALL CRAFT
ADVISORIES FOR ALL AREAS EXCEPT THE ALBEMARLE SOUND...WITH THE
ADVISORIES EXPIRING AT VARIOUS TIMES THROUGH WEDNESDAY MORNING. THE
WEAK BACKDOOR FRONT WILL DROP INTO THE MARINE AREA FROM THE NORTH
TUESDAY NIGHT AND BECOME STATIONARY OVER THE SOUTHERN WATERS
WEDNESDAY. HIGH PRESSURE SURFACE AND ALOFT WILL BUILD OVER THE
SOUTHEAST BEGINNING ON THURSDAY. WINDS WILL BECOME SOUTHERLY WHICH
WILL PUSH THE FRONT NORTH AS A WARM FRONT THURSDAY. SOUTHWEST FLOW
OF 5-15 KNOTS WILL BE THE RULE ACROSS ALL MARINE ZONES FRIDAY AND
SATURDAY.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT TUESDAY FOR AMZ135-150.
     SMALL CRAFT ADVISORY UNTIL 8 AM EDT WEDNESDAY FOR AMZ152-154-
     156.
     SMALL CRAFT ADVISORY UNTIL 2 AM EDT WEDNESDAY FOR AMZ158.

&&

SYNOPSIS...CTC
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...CLQ
AVIATION...CTC
MARINE...HSA
Hazardous weather outlook, Jun 4, 4:29 AM EDT, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
429 AM EDT MON JUN 4 2007

NCZ095-098-103-104-050830-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
429 AM EDT MON JUN 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH THREAT OF RIP CURRENTS ALONG AREA BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ029-044>047-079>081-090>094-050830-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
429 AM EDT MON JUN 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 4, 4:43 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
443 PM EDT MON JUN 4 2007

NCZ046-047-103-042145-
TYRRELL-EASTERN DARE-WESTERN DARE-
443 PM EDT MON JUN 4 2007

...STRONG THUNDERSTORMS WILL AFFECT DARE AND TYRRELL COUNTIES UNTIL
545 PM EDT...

AT 443 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS 42 MILES WEST OF
KILL DEVIL HILLS...OR ABOUT 20 MILES SOUTHEAST OF EDENTON...MOVING
EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR COLUMBIA AT
455 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
MANNS HARBOR...KITTY HAWK...MANTEO AND WANCHESE.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. MOST LIGHTNING FATALITIES AND
INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK
SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL
SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

8
Special weather statement, Jun 4, 4:51 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
451 PM EDT MON JUN 4 2007

NCZ044-080-042145-
PITT-BEAUFORT-
451 PM EDT MON JUN 4 2007

...STRONG THUNDERSTORMS WILL AFFECT BEAUFORT AND PITT COUNTIES UNTIL
545 PM EDT...

AT 451 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR
AYDEN...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
SIMPSON AT 510 PM EDT...GRIMESLAND AT 515 PM EDT...CHOCOWINITY AT
525 PM EDT...WASHINGTON AT 530 PM EDT...WASHINGTON PARK AT 535 PM
EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE GREENVILLE
AND WINTERVILLE.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. MOST LIGHTNING FATALITIES AND
INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK
SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL
SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

8

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 5:40 AM EDTCoastal Flood StatementMHX12 hr
Jun 4, 5:48 PM EDTMarine Weather StatementMHX57 min
Jun 4, 6:22 PM EDTSevere Thunderstorm WarningMHXBeaufort, Hyde38 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.